Hail, Du Page
- When
- July 11, 3:25 AM CST to 3:26 AM CST
- Where
- Du Page County, Carol Stream
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 41.920, -88.130
Strong to severe thunderstorms moved across parts of northern Illinois during the early morning hours of July 11th producing hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Strong to severe thunderstorms moved across parts of northern Illinois during the early morning hours of July 11th producing hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 11, 2:06 AM CST, 1 hour 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 306 AM CDT SAT JUL 11 2009 .DISCUSSION... 304 AM CDT QUESTIONS FOR THE WEEKEND MAINLY INVOLVE SHOWER AND THUNDERSTORM CHANCES...PLUS SOME MINOR DECISIONS ABOUT MAX TEMPERATURES. FOR THE MOST PART HAVE DECIDED TO FOLLOW GFS/NAM MOS TRENDS WHICH ACTUALLY CONVEY THE TIMING AND UNCERTAINTIES FAIRLY WELL. BEST THUNDERSTORM CHANCES THIS WEEKEND PROBABLY WILL OCCUR THIS MORNING AS A RESULT OF THE COLD FRONT AND TSRA NOW ON OUR DOORSTEP. WITH 1000-2000 J/KG OF CAPE AND DECENT 40-50 KTS OF 0-6KM SHEAR...SEVERE WEATHER IN THE FORM OF LARGE HAIL AND DAMAGING WINDS WILL CONTINUE TO BE A POSSIBILITY THIS MORNING. EXPECT THIS CONVECTION TO CLEAR MOST OF THE AREA BY MID AFTERNOON AS THE FRONT MOVES AWAY TO THE SOUTHEAST. NEXT BEST CHANCE COMES SUNDAY NIGHT IN CONJUNCTION WITH A SHORTWAVE ALOFT AND A WARM FRONT TO OUR SOUTH. OTHERWISE WE APPEAR TO BE POSITIONED BETWEEN MORE FAVORABLE THERMODYNAMICS UNDER THE UPPER LEVEL RIDGE TO OUR SOUTH AND BETTER DYNAMICS WITH THE UPPER LEVEL LOW TO OUR NORTH. NAM AND GFS MOS LOW TEMPERATURES ARE IN DECENT AGREEMENT THROUGH THE NEXT 2-3 DAYS. MAX TEMPERATURE GUIDANCE IS ANOTHER STORY...WITH DIFFERENCES OF 4-7 DEGREES THROUGH THIS PERIOD. A SIMPLE AVERAGE WOULD GIVE VALUES CLOSE TO CLIMATE FOR THIS TIME OF YEAR...SO WE ARE NOT DEALING WITH ANYTHING TOO RADICAL. GFS MOS GENERALLY IS COOLER TODAY WHILE NAM MOS IS COOLER ON SUNDAY AND MONDAY. WILL GO WITH AN AVERAGE FOR TODAY AND THEN LEAN TOWARD COOLER NAM GUIDANCE... ESPECIALLY FOR MONDAY AFTERNOON WITH NAM/GFS BOTH SHOWING LIGHT NORTHEASTERLY FLOW OFF THE LAKE. NO CHANGES IN THIS FCST PACKAGE PAST TUESDAY...BUT GFS AND ECMWF ARE SIMILAR IN BRINGING A SFC LOW INTO WI/MN BY EARLY WEDNESDAY WITH A COLD FRONT TRAILING SW ACROSS IA INTO MO. BOTH MODELS SHOW THE FRONT PASSING THROUGH OUR AREA BY 00Z THURS. LENNING && .AVIATION... 06Z TAFS...TWO ISSUES OF CONCERN FOR THE REMAINDER OF THE OVERNIGHT HOURS. THE INITIAL CONCERN WILL FOCUS ON VISIBILITY. UNDER LIGHT WINDS...MOSTLY CLEAR SKIES...AND AMPLE SFC BASED MOISTURE...ALL SITES ARE SEEING VISIBILITY REDUCED IN HZ/BR. AS PER USUAL...DPA IS DROPPING LOWER THAN THE OTHER SITES...AND SHOULD MAINTAIN 1 TO 2 SM VIS THROUGH THE NIGHT. ORD/MDW SHOULD REMAIN IN MVFR RANGES DUE TO A GREATER URBAN HEAT ISLAND INFLUENCE. THE RFD AREA HAS CONSIDERABLY MORE CLOUD COVER...SO DO NOT EXPECT VIS TO DROP AS LOW...PERHAPS ONLY OCNL 4-5SM. THE OTHER CONCERN FOCUSES ON PCPN POTENTIAL WITH THE COLD FRONT DROPPING SWD THRU WI AND THE UPPER MS VLY. LATEST RADAR IMAGERY INDICATES BKN CONVECTIVE ACTIVITY ALG THE FRONT. THE BIG QUESTION IS WHETHER THERE IS ENOUGH SUPPORT TO KEEP THE TS GOING AS THE FRONT MOVES THRU NRN IL. LATEST MODEL GUIDANCE SUGGESTS THAT THERE SHOULD BE ENOUGH INSTABILITY TO KEEP SHOWERS AND TS GOING THROUGH THE TIME OF THE FRONTAL PASSAGE...NOW TIMED TO OCCUR BTWN 09-12Z...BUT THE COVERAGE OF TS IS STILL QUESTIONABLE. GIVEN THAT THE FROPA IS OCCURRING AT A DIURNALLY UNFAVORABLE TIME...WILL ONLY GO WITH A VCTS GROUP WITH TEMPO SHRA. WILL MONITOR THE PCPN EVOLUTION CLOSELY SHOULD THE LINE OF SHRA/TSRA ALG THE FRONT SHOW BETTERS SIGNS OF CONSOLIDATION INTO A SOLID LINE. FOLLOWING THE FROPA...THE REMAINDER OF THE DAY SHOULD BE QUIET WITH QUICKLY CLEARING SKIES AND NWLY WINDS ARND 10KT. AS HIGH PRESSURE BUILDS ACROSS THE UPPER MIDWEST LATER THIS EVENING...WINDS SHOULD BECOME LIGHT WITH CLEAR SKIES. KREIN && .MARINE... 141 PM CDT THE LARGE AREA OF LOW PRESSURE CENTERED OVER WESTERN HUDSON BAY WILL CONTINUE TO SLOWLY MOVE EASTWARD...DRAGGING A COLD FRONT DOWN LAKE MICHIGAN AND INTO NORTHERN ILLINOIS AND NORTHWEST INDIANA TODAY. NORTHWEST WINDS OF 10 TO 15 KNOTS WILL BEGIN TO SUBSIDE AND BECOME VARIABLE IN DIRECTION THIS EVENING AS HIGH PRESSURE OVER THE NORTHERN PLAINS BUILDS EAST ACROSS THE UPPER MISSISSIPPI VALLEY AND WESTERN LAKES TONIGHT. HIGH PRESSURE WILL CONTINUE TO PREVAIL ACROSS LAKE MICHIGAN THROUGH EARLY NEXT WEEK...KEEPING WINDS RELATIVELY LIGHT AND WAVES GENERALLY LESS THAN 1 FOOT. KREIN && .LOT WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LM...NONE. &&
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
908 PM CDT FRI JUL 10 2009
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
120215-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
908 PM CDT FRI JUL 10 2009 /1008 PM EDT FRI JUL 10 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...TONIGHT.
WEATHER HAZARDS EXPECTED:
A CHANCE OF THUNDERSTORMS...THE STRONGEST MAY PRODUCE:
HEAVY DOWNPOURS WITH MINOR LOCALIZED FLOODING.
FREQUENT CLOUD TO GROUND LIGHTNING.
AREAS AFFECTED AND TIMING:
THUNDERSTORM CHANCES WILL INCREASE FROM NORTHWEST TO SOUTHEAST
OVERNIGHT...STARTING OVER FAR NORTHERN ILLINOIS AFTER
MIDNIGHT...WITH THE CHANCE OF THUNDERSTORMS SPREADING SOUTH INTO
CENTRAL ILLINOIS INTO NORTHWEST INDIANA PRIOR TO SUNRISE.
DISCUSSION:
A COLD FRONT WILL MOVE ACROSS THE AREA OVERNIGHT BRINGING WITH
IT A CHANCE OF THUNDERSTORMS. ONLY ISOLATED THUNDERSTORMS HAVE
DEVELOPED ALONG THE FRONT AS OF MID EVENING AND THUNDERSTORM
CHANCES DO APPEAR TO BE DECREASING FOR TONIGHT. HOWEVER...GIVEN
THE WARM AND HUMID AIRMASS IN PLACE THERE DOES REMAIN SOME
POTENTIAL FOR SCATTERED THUNDERSTORMS TO DEVELOP ALONG THE FRONT
AS IT MOVES ACROSS THE AREA OVERNIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THUNDERSTORMS MAY LINGER INTO THE EARLY MORNING HOURS SATURDAY.
THERE ALSO IS A CHANCE OF THUNDERSTORMS FAR SOUTH LATE SUNDAY
INTO MONDAY AND REGION WIDE TUESDAY INTO WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ740>745-120215-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
908 PM CDT FRI JUL 10 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.
.DAY ONE...TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS OVERNIGHT...WITH ANY
THUNDERSTORM THAT DOES DEVELOP HAVING SOME POTENTIAL TO PRODUCE
WINDS IN EXCESS OF 35 KNOTS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THUNDERSTORMS ARE POSSIBLE INTO EARLY SATURDAY.
THERE IS ALSO A PERIODIC CHANCE OF THUNDERSTORMS TUESDAY AND
WEDNESDAY.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-120215-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
908 PM CDT FRI JUL 10 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.
.DAY ONE...TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS EVENING INTO THE
OVERNIGHT WITH SOME STORMS POSSIBLY PRODUCING WIND GUSTS OF 35
KNOTS OR HIGHER.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THUNDERSTORMS ARE POSSIBLE INTO EARLY SATURDAY.
THERE IS ALSO A CHANCE OF THUNDERSTORMS TUESDAY AND WEDNESDAY.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
IZZIThe Chicago radar (KLOT), 35 km away, was scanning. The volume nearest the first event began at 09:26 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186138, 186139.